Goodbye Lexapro

[TMI Warning]

Today marks the end of an era of my life.

Today I took my last dose of antidepressants, and tomorrow, for the first time in a year and a half, I will get up in the morning and (purposefully) not take that pill again.

I went on Lexapro as a last resort in July 2010. I won’t go into all those details here since I’ve written about it before, but I’ll say that, at the time, I had no other choice. When a body has been critically injured, it enters a coma. I was in the mental version of that.

Lexapro did a lot of things to me, some expected, some not so much. I stopped crying every day and wanting to kill myself, at least for a while. I also became, according to my friends, more lively, more social, and visibly happier.

But then, there was the other stuff. Lexapro broke up the one meaningful romantic relationship I’ve had in my life. (Was it destined to break up anyway? Now I’ll never know.) It altered my values and beliefs for some time and turned me into the sort of person I would’ve hated a few months before. Now I’m back to my normal self, thankfully.

It was also a cruel helper at times. If I missed just a day of it, I’d be a wreck by nightfall. If I missed two days, the withdrawal symptoms kicked in, and they were horrible. I’d be dizzy, nauseous, barely able to walk, completely unable to explain to people why I was suddenly sick when I’d been fine just that morning. (“Sorry, I’m going through drug withdrawal” isn’t really an effective explanation for most people.) The worst symptom of antidepressant withdrawal has no official name, but depressives refer to it as “brain zaps.” They’re momentary sensations of being shocked or stunned in the head and they happen every few minutes or so, or even more often.

Theoretically, of course, there’s no need to ever miss a day of a prescribed medication, but when you factor in insurance issues, CVS’s constant fuckups, weird sleeping schedules, and other crap, it happens pretty often. I remember one awful time when I forgot to bring my medication back to school from break with me and I had to get my parents to ship it. Those were an unpleasant few days. Another time, my psychiatrist refused to renew my prescription unless I came in to see her, but I’d already be back at school by the time she had her first available appointment slot, and there was no way I could skip classes to drive six hours home to Ohio. She wouldn’t budge.

I’m not going to go into a whole condemnation of psychiatry or the pharmaceutical industry because they gave me back my life. However, I will say this: there is so, so much work to be done.

My psychiatrist prescribed me Lexapro after a nurse practitioner talked to me for ten minutes, and she for about five. She said that “academic stress” was causing my depression and that antidepressants would help me deal with it. She must’ve missed the part where I said that my depression started when I was 12 years old. She also apparently missed the glaring cognitive distortions and emotional issues I was having, and had been having for years and years. She oversimplified my problems and thus prescribed a simple remedy.

It took a while to even begin to sort out what the problem really was, and I’m still not there yet.

Some other things my psychiatrist didn’t tell me: the personality changes. The withdrawal symptoms. The fact that I was more likely than not to have a relapse (which I did). And, of course, the fact that you don’t really recover from depression. You only learn how to avoid it for bursts of time.

That was stuff I shouldn’t have had to learn through experience.

Now I look at that almost-empty bottle and I just can’t look at it with a sense of gratitude. I will never be an enthusiastic advocate of psychiatry, though I will continue fighting for the rights of patients to obtain complete information about medication and to make their own decisions.

I look forward to the end of that daily reminder of what I’ve lost. For the past year and a half, I have started every day by taking Lexapro and remembering that I’m not okay. Now I won’t have that anymore. Now I’ll be able to go half the day, maybe even an entire day, without thinking about that part of myself.

I’m not nearly naive enough to think that this is the end. For all I know, I’ll be back on the medication in a month. I’m almost certain that I’ll be back on it within the next few years.

But for now, at least, I’m done with it.

For now, the only things I’ll be taking in the morning are a multivitamin and a shower.

Normal, just like everybody else.

About these ads

6 thoughts on “Goodbye Lexapro

  1. This is really similar to what I’ve experienced – and expressed more clearly than I could have. None of my “normal” friends seem to understand the constant problems I have with CVS, but what with constant dosage changes and SSRI swapping, I’m at the pharmacy a lot more than they have to be. For me, Lexapro will always elicit shudders. After I failed to respond to Prozac in the fall of 2009, my psychiatrist switched me to Lexapro – and my world fell apart 3 weeks later. I ended up pulling a stunt everyone around me would call a suicide attempt. I know I had problems a lot more serious than a bad reaction to a drug, but it seemed like the sudden chemical mixup in my brain made everything that much worse.

    Anyway, best of luck to you in stopping your meds. I wish I could say that I’ll soon be doing the same.

    • I’m sorry to hear your experience with Lexapro sucked that much…unfortunately, depending on how old you were at the time, that might have something to do with that whole phenomenon where certain types of antidepressants actually cause suicidality in young people.

      Basically, as I said…lots and lots of problems with psychiatry.

      I hope all goes well for you, too.

  2. I found it amusing that you post about going off your Lexapro the week I decide to return to Wellbutrin. Not that I’m saying anything about your choice. I commend your decision to take a big, often scary step to improve your life and hope that it means a more happy and healthy experience for you.

    That said, I would recommend one small thing (as much as I’m capable of recommending): Redouble your mindfulness of your mental health. I am returning to medication at the bottom of a four-month, incremental slide, not because of any major problem. It’s possible I might have done better if I’d noticed that the sine wave of my mood, motivation, and functionality was gradually trending downwards instead of staying somewhat stable.

    Thanks again for sharing your experiences with us.

    • Thank you for the advice, Patches. I agree that mindfulness is really important here. I’m probably going to start seeing a counselor on campus just so that I have someone to check in with every week and make sure that everything’s still okay.

      Also, best of luck to you and I hope you feel better soon.

  3. I’ve been scouring the web trying to find an answer to how I feel, and I feel like we might be soul sisters ;) I was on lexapro for 3 years. It was good for awhile. It helped me mask my true colors. Then all hell broke loose when they decided to switch me to Viibryd. My whole world literally fell apart. Crazy thoughts, dreams, shit I’ve never thought of before was popping into my head. I slowly took myself off of it. Today is day 3 of no anti depressants. I feel strange. Good, but strange. Odd stomach pain, my head is really foggy, a lot of pressure it my head,shortness of breath, that sort of thing, I’m not even sure if that’s normal. I’m glad I’m trying though. I think my best option right now is therapy. Fuck the meds. I need somebody to sit me down and make me talk. Make me get all this shit out, not another rx. Now, if I can just get over my fear of therapists…

    Good luck to you. I hope everything works out the way it should. Kudos on the multivitamin- I should look into that. Take care of yourself.

  4. Pingback: When I Knew It Was Over | Brute Reason

Leave me comments!

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s